New Mexico, 2009Damaging Winds in New Mexico, August 4 to 6, 2009
August 4 to 6, 2009 · NWS EPZ · 2 events in 1 county or zone
High pressure aloft migrated eastward across central New Mexico during the period, putting southern New Mexico under an easterly mid level flow. A weak inverted trough was embedded in this flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft migrated eastward across central New Mexico during the period, putting southern New Mexico under an easterly mid level flow. A weak inverted trough was embedded in this flow. At the surface, dewpoint depressions were in the 40 to 50 degree F. range, encouraging damaging straight line winds. At the end of the period, the lower levels had moistened up, which facilitated stronger cells and wet microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 4, 1:43 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT TUE AUG 4 2009
.SYNOPSIS...
UPPER-LEVEL HIGH PRESSURE WILL CONTINUE TO RESIDE OVER NEW
MEXICO THROUGH TOMORROW. THIS PATTERN WILL KEEP STORM ACTIVITY
LIMITED ACROSS THE REGION WITH ONLY ISOLATED STORMS EXPECTED. MOST
STORMS WILL BE OVER THE MOUNTAINS WITH ONLY SLIGHT CHANCES FOR
LOWLAND STORMS TONIGHT THROUGH WEDNESDAY EVENING. TEMPERATURES
WILL CONTINUE ABOVE NORMAL WITH SOME LOWLAND LOCATIONS WARMING TO
100 DEGREES ON WEDNESDAY. THURSDAY THE UPPER HIGH WILL BEGIN TO
SHIFT EAST AND ALLOW MOISTURE TO MOVE BACK IN OVER THE WESTERN
PORTIONS OF NEW MEXICO...INCREASING RAIN CHANCES FOR THE BOOTHEEL
AND GILA REGIONS. FOR FRIDAY THE HIGH SLIDES FURTHER EAST AWAY
FROM THE REGION. A DEEP SOUTHERLY FLOW WILL BRING MONSOONAL
MOISTURE INTO THE REGION. ALL LOCATIONS WILL SEE AN INCREASE IN
STORM CHANCES FRIDAY THROUGH THE WEEKEND.
&&
.DISCUSSION...
NO CHANGES FOR PERIODS 1-4 (TONIGHT THROUGH TOMORROW NIGHT) AS THE
UPPER RIDGE STAYED LOCKED OVER THE CWFA. ENOUGH MOISTURE REMAINS
OVER THE REGION FOR DAYTIME DESTABILIZATION DUE TO OROGRAPHIC
LIFT/CONVERGENCE. THUS EXPECT THE PATTERN OF AFTERNOON/EARLY EVE
STORMS OVER AREA MOUNTAINS TO REPEAT AGAIN TOMORROW. INTENSE
LOWLAND SURFACE HEATING IS ENOUGH TO TURN THE AIRMASS UNSTABLE BUT
AREA IS ISOLATED FROM MESOSCALE FORCING FEATURES. THUS LACK OF
LIFT TRIGGERS WILL LIMIT LOWLAND STORM ACTIVITY. WILL HAVE TO GET
STORM DRIFT OR DEEP OUTFLOW BOUNDARIES TO HAVE MUCH CHANCE OF
LOWLAND STORMS. THUS ONLY MINIMUM OR NO POPS FOR MUCH OF LOWLANDS.
CHANCES TO APPEAR BETTER WESTERN CWFA VS. EASTERN CWFA FOR
WEDNESDAY. SHOULD SEE SOME 100 DEGREE READING ACROSS THE LOWLANDS
FOR MAX TEMPERATURES.
MODELS INDICATE THE UPPER HIGH WILL BEGIN A MOVE TO THE EAST ON
THURSDAY. THIS SHIFT WILL BE INITIATED BY A DEEP PACIFIC TROUGH
MAKING ITS WAY ONTO THE WEST COAST. MID AND UPPER FLOW WILL TURN
SOUTHERLY AND ALLOW FOR A TAP OF DEEPER MOISTURE TO RIDE NORTH OUT
OF MEXICO INTO THE WESTERN CWFA. THUS WILL RAISE POPS WEST ZONES
FOR THURSDAY AFTERNOON AND EVENING...KEEPING POPS LOW EAST ZONES.
FRIDAY THE RIDGE IS PROGED TO CONTINUE ITS SLIDE EAST FURTHER
AWAY FROM THE AREA. THE MONSOONAL MOISTURE PLUME WILL BE ALLOWED
TO SPREAD EAST OVER THE ENTIRE CWFA. THUS WILL BROAD-BRUSH HIGHER
POPS FOR ALL ZONES FRIDAY THROUGH SATURDAY. SUNDAY THERE MAY BE
MINIMAL DRYING OUT WEST AS A DRIER SW FLOW RIDES OVER THE
GILA...BUT STILL EXPECT SCATTERED GILA REGION STORMS.
LATEST MID RANGE MODEL RUNS SUGGEST RIDGING TO BUILD BACK OVER THE
REGION EARLY NEXT WEEK. THIS WILL NOT END STORMS BUT COVERAGE
SHOULD BE REDUCED. TEMPERATURES TO BUMP BACK UP AFTER A DIP DURING
THE END OF THIS WEEK AND WEEKEND.
14 - BIRD
&&
.AVIATION...VALID 05/0000Z-06/0000Z...
MOSTLY VFR TONIGHT AND WEDNESDAY. HOWEVER...THERE WILL BE ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE GILA AND THE SACRAMENTO MOUNTAINS
THIS EVENING AND AGAIN WEDNESDAY AFTERNOON.
21 - PARK
&&
.FIRE WEATHER...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE GILA AND THE
SACRAMENTO MOUNTAINS THIS EVENING AND JUST A SLIGHT CHANCE OVER THE
REST OF THE AREA...THEN MAINLY CLEAR OVERNIGHT WITH LIGHT WINDS.
HIGH PRESSURE ALOFT OVER NEW MEXICO AND WEST TEXAS WILL DECREASE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER MOST OF THE AREA WEDNESDAY
WITH THE BEST CHANCE OF THUNDERSTORMS OVER THE GILA REGION.
TEMPERATURES REMAINING WELL ABOVE NORMAL WEDNESDAY AND THURSDAY WITH
HUMIDITY IN THE MID TEENS TO LOW 20S OVER LOWER DESERTS AND THE GILA
WHILE THE SACRAMENTO MOUNTAINS WILL BE IN THE LOW 20S TO MID 30S.
WINDS MOSTLY LIGHT TOMORROW AND THURSDAY. THAT HIGH PRESSURE WILL
MOVE EAST THURSDAY AND FRIDAY AS AN UPPER LEVEL TROUGH MOVES IN OFF
THE PACIFIC. THIS WILL BRING A RETURN FLOW OF DEEP MOISTURE FROM THE
SOUTH AND INCREASE THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
FROM THE BOOTHEEL INTO THE GILA FOR THURSDAY AND FRIDAY...AND PERHAPS
ACROSS THE ENTIRE AREA OVER THE WEEKEND.
21 - PARK
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 101 74 99 75 / 10 10 10 10 20
SIERRA BLANCA TX 67 99 66 97 67 / 10 10 10 10 10
LAS CRUCES 70 101 70 99 71 / 10 10 10 10 20
ALAMOGORDO 69 99 68 97 69 / 10 10 10 20 20
CLOUDCROFT 49 77 49 75 51 / 20 10 10 20 20
TRUTH OR CONSEQUENCES 69 98 68 96 69 / 10 10 10 20 20
SILVER CITY 62 93 62 91 64 / 20 20 20 20 20
DEMING 69 100 68 98 69 / 10 10 10 10 20
LORDSBURG 70 100 69 98 70 / 10 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/21
Hazardous weather outlook, Aug 4, 10:15 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 PM MDT TUE AUG 4 2009
NMZ022>025-030>032-TXZ055-056-051530-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 PM MDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HIGH PRESSURE WILL SIGNIFICANTLY LIMIT AFTERNOON AND EVENING STORMS
ACTIVITY TODAY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MID
TO LATE AFTERNOON OVER AREA MOUNTAINS. LOWLANDS WILL HAVE ONLY A
SLIGHT CHANCE FOR LATE DAY STORMS. A FEW OF THESE STORMS MAY HAVE
SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS AGAIN
ON WEDNESDAY. THURSDAY THE UPPER HIGH WHICH IS SQUELCHING THE STORM
DEVELOPMENT WILL BEGIN SHIFTING EAST. THIS WILL ALLOW FOR ADDITIONAL
MOISTURE AND INSTABILITY TO WORK IN OVER THE WESTERN PORTIONS OF THE
FORECAST AREA ON THURSDAY AFTERNOON. FOR FRIDAY AND THE WEEKEND
EXPECT SCATTERED MOUNTAIN STORMS AND ISOLATED TO SCATTERED LOWLAND
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
BIRD
Thunderstorm Wind, Otero
- When
- August 4, 3:30 PM MST
- Where
- Otero County, 1.52 mi S of (Alm)wh Sands/Alamag
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $40,000
- Reported by
- ASOS
- Coordinates
- 32.808, -105.983
A microburst with a wind gust measured at 74 mph by the Alamogordo Airport ASOS blew a roof off a trailer and a steeple off a church in nearby Boles Acres. Power lines were also blown down.
Thunderstorm Wind, Otero
- When
- August 6, 7:04 PM MST
- Where
- Otero County, 19.89 mi W of Dunes
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.635, -106.339
A mesonet site on White Sands Missile Range measured a gust of 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195449, 195451.